Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 167, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2017, 9:45 PM CDT for 4 counties in Iowa. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 9:45 PM CDT (02:45 UTC)
- Expired
- Jun 15, 2017, 10:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Adair County, IA, Adams County, IA, Cass County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 10:05 PM CDT | HAIL 1 | 4 S Adair, IA | REPORTED NEAR 140TH AND DELTA AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 6:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1674 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2176 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.9
The text
As transmitted.
032
WUUS53 KDMX 160245
SVRDMX
IAC001-003-029-175-160345-
/O.NEW.KDMX.SV.W.0167.170616T0245Z-170616T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
945 PM CDT THU JUN 15 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Cass County in southwestern Iowa...
Western Union County in south central Iowa...
Adams County in southwestern Iowa...
Adair County in southwestern Iowa...
* Until 1045 PM CDT.
* At 944 PM CDT, a severe thunderstorm was located 15 miles northwest
of Greenfield, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Creston, Atlantic, Greenfield, Stuart, Griswold, Green Valley Lake,
Lake Icaria, Anita, Adair, Fontanelle, Lewis, Orient, Massena,
Cumberland, Prescott, Bridgewater, Marne, Wiota, Cromwell and
Shannon City.
This includes Interstate 80 between mile markers 50 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4105 9493 4116 9493 4116 9516 4150 9515
4150 9424 4090 9424
TIME...MOT...LOC 0244Z 296DEG 28KT 4141 9471
HAIL...1.25IN
WIND...60MPH
$$
Small3 follow-up statements
255
WWUS53 KDMX 160301
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1001 PM CDT THU JUN 15 2017
IAC001-003-029-175-160345-
/O.CON.KDMX.SV.W.0167.000000T0000Z-170616T0345Z/
Cass IA-Union IA-Adams IA-Adair IA-
1001 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR CASS...WESTERN UNION...ADAMS AND ADAIR COUNTIES...
At 1000 PM CDT, a severe thunderstorm was located near Greenfield,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Creston, Atlantic, Greenfield, Stuart, Green Valley Lake, Lake
Icaria, Anita, Adair, Fontanelle, Orient, Massena, Cumberland,
Prescott, Bridgewater, Wiota, Cromwell, Shannon City, Kent, Carbon
and Lake Anita State Park.
This includes Interstate 80 between mile markers 60 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4105 9493 4116 9493 4116 9516 4150 9495
4150 9424 4090 9424
TIME...MOT...LOC 0300Z 296DEG 28KT 4135 9455
HAIL...1.00IN
WIND...60MPH
$$
Small983
WWUS53 KDMX 160325
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1025 PM CDT THU JUN 15 2017
IAC003-175-160335-
/O.CAN.KDMX.SV.W.0167.000000T0000Z-170616T0345Z/
Union IA-Adams IA-
1025 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN UNION AND ADAMS
COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and southwestern Iowa.
LAT...LON 4116 9465 4125 9482 4150 9462 4150 9424
4116 9425
TIME...MOT...LOC 0325Z 301DEG 22KT 4131 9423
$$
IAC001-029-160345-
/O.CON.KDMX.SV.W.0167.000000T0000Z-170616T0345Z/
Cass IA-Adair IA-
1025 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EAST CENTRAL CASS AND ADAIR COUNTIES...
At 1025 PM CDT, a severe thunderstorm was located 11 miles west of
Winterset, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Greenfield, Stuart, Fontanelle, Orient, Massena, Bridgewater,
Greenfield Municipal Airport and Nodaway Park.
This includes Interstate 80 between mile markers 78 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4116 9465 4125 9482 4150 9462 4150 9424
4116 9425
TIME...MOT...LOC 0325Z 301DEG 22KT 4131 9423
HAIL...1.00IN
WIND...60MPH
$$
Small206
WWUS53 KDMX 160336
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1036 PM CDT THU JUN 15 2017
IAC001-029-160346-
/O.EXP.KDMX.SV.W.0167.000000T0000Z-170616T0345Z/
Cass IA-Adair IA-
1036 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CASS AND ADAIR
COUNTIES WILL EXPIRE AT 1045 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and southwestern Iowa.
LAT...LON 4116 9465 4125 9482 4150 9462 4150 9424
4116 9425
TIME...MOT...LOC 0336Z 296DEG 28KT 4128 9416
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 8:51 PM CDT, 54 minutes earlier.
Area forecast discussion, Jun 15, 8:51 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 851 PM CDT Thu Jun 15 2017 .SHORT TERM.../Tonight through Friday night/ Issued at 317 PM CDT Thu Jun 15 2017 A weak boundary has pushed into north central Iowa this afternoon and has been the focus for some cumulus development in vicinity of region of speed convergence. This mixing has dropped dewpoints into the mid 50s to lower 60s across the state and this has limited instability overall. A few storms though may develop in region of weak stability in the vicinity of Waterloo/Cedar Falls. These storms may have an attendant damaging wind and/or large hail threat. A bigger concern for severe weather develops over southwest and south central Iowa later this evening as the low level jet intensifies and surges north. This will continue to lift MUCAPES of 3000-4000 J/kg further north towards Interstate 80. Golfball sized hail and damaging wind gusts to 70 mph will be possible with these storms. PWAT values in excess of 1.5 inches will lead to areas with brief heavy rainfall. The storms will begin to push east of the forecast area after midnight. A few isolated storms may reach far northwest Iowa Friday morning though mainly dry weather should prevail through mid afternoon. The surface warm front should surge back north towards the Minnesota by Friday afternoon. That said, storms tonight likely with have a large outflow area that will impact the warm front advance during the morning but it should recover by the afternoon as the pressure gradient increases with as low pressure moves into western Nebraska. Storm initiation is anticipated in vicinity of the boundary. These storms may initially be discrete then evolve into an MCS and drive southeast along a strong instability gradient. As of now, the main focus for these storms will be over the western half of Iowa. Damaging winds will be the primary threat though given the amount of instability and deep layer shear over 40 kts, strong/organized updrafts will bring a large hail threat especially early. A few tornadoes may also occur. SPC has upgraded to an enhanced risk for this region. Possible this may require an additional upgrade to moderate if everything falls into place. .LONG TERM.../Saturday through Thursday/ Issued at 317 PM CDT Thu Jun 15 2017 The severe weather threat will continue on Saturday, though despite better mid level dynamics associated with the approach of a vigorous shortwave, more uncertainty does exists Saturday. Several potential scenarios that could play out Saturday. The first is Friday night storms contaminate the airmass and hold the warm front further south considering a weaker pressure gradient will be in place. Second, the airmass destabilizes as the triple point lifts into central Iowa and thunderstorms fire during the afternoon as the upper level dynamics arrive and storms quickly become severe. Third, the overnight MCS from South Dakota arrives and interacts with a quickly destabilizing air mass over the northern half of Iowa and storms become severe by late morning/early afternoon before growing upscale and pushing east of the warning area. Scenarios two or three are the most likely and suspect SPC will upgrade the current Day 3 slight risk by Saturday. Anyone with outdoor activities planned or camping this weekend should pay special attention to weather forecasts and warnings through Saturday. The boundary moves through Saturday night and will bring much cooler and less volatile weather through much of next week as a transition to northwest flow occurs. The flow will transition back to more zonal towards Thursday and will bring a return of warmer and potentially more active weather. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 851 PM CDT Thu Jun 15 2017 Primary concern will be convective trends through Saturday. Initialround of storms affected KALO but has since departed with immediate attention turning south to KDSM and KOTM. Confidence fairly high that KOTM will be affected by thunder and visibility restrictions this evening. Confidence a bit less for KDSM, but have added VCTS for a start. Another round of convection approach from the NW tomorrow and have added VCSH wording for a start at KFOD/KMCW/KALO until confidence increases. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Donavon LONG TERM...Donavon AVIATION...Small
Hazardous weather outlook, Jun 15, 2:39 PM CDT, 7 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 239 PM CDT Thu Jun 15 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 239 PM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances will return later this afternoon and tonight. Some strong to severe thunderstorms are possible over central Iowa with hail and strong, gusty winds the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are forecast at intervals from Friday through Saturday night. There will be an increased threat of severe weather at times, in the form of large hail and particularly damaging winds. The highest severe weather risk will be across about the southern half of Iowa on Friday night, and areawide on Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between this evening and Saturday evening. Ansorge
In the hours before
Local storm report, Jun 15, 8:44 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
844 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL 6 NE MURRAY 41.11N 93.88W
06/15/2017 E1.50 INCH CLARKE IA TRAINED SPOTTER
ESTIMATED 60 MPH WINDS AS WELL.
&&
CCLocal storm report, Jun 15, 9:03 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 3 E CRESTON 41.06N 94.30W
06/15/2017 E2.00 INCH UNION IA PUBLIC
VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
&&
CCLocal storm report, Jun 15, 9:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
914 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM HAIL 5 S STUART 41.43N 94.32W
06/15/2017 E1.00 INCH ADAIR IA EMERGENCY MNGR
&&
CCLocal storm report, Jun 15, 9:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
924 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM HAIL MELCHER-DALLAS 41.23N 93.24W
06/15/2017 E1.75 INCH MARION IA LAW ENFORCEMENT
&&
CCLocal storm report, Jun 15, 9:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
927 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM HAIL LACONA 41.19N 93.38W
06/15/2017 E1.00 INCH WARREN IA AMATEUR RADIO
&&
CCLocal storm report, Jun 15, 9:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
933 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM HAIL 5 E MELCHER-DALLAS 41.22N 93.14W
06/15/2017 E2.75 INCH MARION IA LAW ENFORCEMENT
BASEBALL SIZED HAIL AND VERY STRONG WIND.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 40 min |
| Jun 15, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 21 min |
| Jun 15, 7:28 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 47 min |
| Jun 15, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 38 min |
| Jun 15, 8:23 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 37 min |
| Jun 15, 8:39 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 21 min |
| Jun 15, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 37 min |
| Jun 15, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 50 min |
| Jun 15, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe | 47 min |
| Jun 15, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 28 min |
| Jun 15, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe, Warren | 27 min |
| Jun 15, 9:36 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 39 min |
| Jun 15, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 46 min |
| Jun 15, 10:38 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 25 min |
| Jun 15, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 35 min |
| Jun 15, 10:50 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 25 min |
| Jun 15, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 37 min |
| Jun 15, 11:07 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 23 min |
| Jun 15, 11:23 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 52 min |
| Jun 15, 11:54 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 36 min |
| Jun 16, 3:30 PM CDT | Special Weather Statement | DMX | Emmet | 30 min |
| Jun 16, 3:39 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 21 min |
| Jun 16, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 41 min |
| Jun 16, 5:09 PM CDT | Special Weather Statement | DMX | Worth | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.